Hail, Weston
- When
- July 20, 2:20 PM MST
- Where
- Weston County, 4.56 mi SW of Four Corners
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.030, -104.200
A thunderstorm briefly became severe over northeastern Weston County. The storm produced large hail north of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northeastern Weston County. The storm produced large hail north of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 1:13 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 213 PM MDT Mon Jul 20 2020 .DISCUSSION...(This Evening Through Monday) Issued at 155 PM MDT Mon Jul 20 2020 Water vapor shows robust upper trof crossing the Northern Plains. Morning/early afternoon convection that prompted warning across northwest SD has pushed east and out of our cfwa, with outflow boundary/front now pushing into southwest/south central SD. Additional storms are firing from Weston County WY into the Black Hills and southwest SD. Special 19Z raob still reveals very unstable conditions with plenty of shear along and behind of the outflow boundary/front. Rest of this afternoon/evening, still expecting to see an uptick in storms and severe potential from around the Black Hills through southwest/south central SD. Storms should be less prominent further north. Current watch looks good, although there is some potential we may need extend the watch into the early evening hours over south central SD. Most activity should be done by mid/late evening. Some diurnally driven activity expected Tuesday, mainly in our southwestern zones, but the threats for severe storms is low. Temps should be near average with northerly winds and relatively low dewpoints. Short wave ridge will cross the region on Wednesday into Thursday for warmer temps back into the 90s on the plains, with a chance of mainly afternoon/evening storms. Southwest flow aloft will continue through the weekend for above average temps and daily chances for storms. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1137 AM MDT Mon Jul 20 2020 Strong to severe storms expected across western/central SD through early evening before shifting east. Large hail and damaging winds are expected with the severe storms. IFR conditions expected in stronger storms. Mainly VFR conditions expected across northeast WY, and outside of any storms over western/central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 354 AM MDT Mon Jul 20 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 354 AM MDT Mon Jul 20 2020 /454 AM CDT Mon Jul 20 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Thunderstorms will continue through this morning, then intensify in the afternoon. Some storms may be severe in the afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated storms will be possible each day through the rest of the week. A few storms may be strong or severe each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-211300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 354 AM MDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected this afternoon and early evening. A few storms may be strong or severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated storms will be possible each day through the rest of the week. A few storms may be strong or severe each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 9 NE KIRLEY 44.62N 101.18W
07/20/2020 M62 MPH HAAKON SD PUBLIC
&&
EVENT NUMBER UNR2002579
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HEAVY RAIN 9 WSW RED ELM 44.99N 101.96W
07/20/2020 M1.50 INCH ZIEBACH SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002580
MESpecial Weather Statement
National Weather Service Rapid City SD
201 PM MDT Mon Jul 20 2020
SDZ026-028-202045-
Central Black Hills SD-Rapid City SD-
201 PM MDT Mon Jul 20 2020
...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Johnson Siding, or 10 miles west of Rapid City, moving southeast at 5
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Northwestern Rapid City, Johnson Siding, Hisega, Pactola Reservoir
and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
west central South Dakota.
LAT...LON 4411 10356 4414 10342 4413 10332 4409 10323
4396 10346
TIME...MOT...LOC 2001Z 304DEG 6KT 4409 10345
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 4 NNW FAIRBURN 43.74N 103.25W
07/20/2020 M1.50 INCH CUSTER SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002581
MEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
07/20/2020 M1.50 INCH CUSTER SD TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER UNR2002581
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 7 SW RAPID CITY ARPT 43.98N 103.17W
07/20/2020 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
EVENT NUMBER UNR2002582
JCThe Rapid City radar (KUDX), 110 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911661.